Thunderstorm Wind, Humphreys
- When
- July 5, 7:34 PM CST
- Where
- Humphreys County, Waverly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 36.080, -87.800
Four trees were blown down in Waverly.
A quasi-linear convective system (QLCS) developed across West Tennessee and moved east into Middle Tennessee during the evening hours on July 5. The QLCS produced one EF0 tornado and one report of wind damage in Humphreys County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A quasi-linear convective system (QLCS) developed across West Tennessee and moved east into Middle Tennessee during the evening hours on July 5. The QLCS produced one EF0 tornado and one report of wind damage in Humphreys County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 5, 5:39 PM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 639 PM CDT Wed Jul 5 2017 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Upper level low over MO today is expected to gradually weaken and move eastward, with the trough axis passing across Middle TN tomorrow night. Between now and then, expect scattered to numerous showers and thunderstorms across the region. With CAPEs in the 1000-2000 range, there have been a few strong storms today and expect marginal potential for strong/severe storms again Thursday with similar or somewhat greater CAPEs. With plenty of deep moisture and the approaching/passing trough, the chance for locally heavy rain will continue tonight through tomorrow night. Rain chances will end by early Friday morning as the trough passes east. Once the trough passes, it looks like Mid TN will be under weak northwest flow aloft for the foreseeable future...as we'll be between the large H5 ridge over the Four Corners and the large low over eastern Canada. This pattern will initially help dry things out on Friday...but also help send a weak cold front toward our region late Friday night and Saturday. So, after the brief break on Friday, scattered showers and storms will return to the forecast Friday night...with the focus shifting to the southern counties on Saturday as the front slowly moves through that area. Confidence in rain chances and timing decrease from Sunday through the rest of the forecast due to the northwest flow regime. Regardless, at least a slight chance seems appropriate each of those days. Max temps could nudge upward by the middle of next week as models suggest Four Corners ridge could expand eastward. && .AVIATION... 00Z TAF DISCUSSION. This forecast hinges largely on the timing tonight of the convective band that was over western Tennessee late this afternoon, and the degree of low clouds and fog that may develop late tonight and early Thursday. Timing of second convective event during the daylight hours on Thursday is difficult to determine at this point, and opted to just go with general MVFR ceilings after 14z at all Mid-State terminals. Prior to the arrival of convective band tonight, believe conditions will be mainly VFR (unless some patchy fog develops earlier than currently expected). There may also be a few isolated showers and thunderstorms that develop ahead of the band, but coverage is expected to be sufficiently limited not to bear mentioning in TAF text. Have gone with generally MVFR conditions after band of precip arrives, except for a possible period of IFR conditions, in BR, late tonight and early Thursday at CKV, CSV and MQY. Current forecast arrival times of band of precip are as follows: around 02Z at CKV, around 04z at BNA and MQY, and 08z at CSV. Of course, these times may need to be amended, depending of how things actually evolve overnight. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Hurley AVIATION........19
Hazardous Weather Outlook National Weather Service Nashville TN 501 AM CDT Wed Jul 5 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-061015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 501 AM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is a marginal risk for severe storms today into tonight across Middle Tennessee. Scattered to numerous showers and thunderstorms are expected during the day on Wednesday, with another round of showers and storms Wednesday night. A few storms may be strong to severe with damaging winds, heavy rainfall, and localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk for severe storms again on Thursday across Middle Tennessee. Scattered to numerous showers and thunderstorms are expected during the day on Thursday, and a few may be strong to severe with damaging winds, heavy rainfall, and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Shamburger
Special Weather Statement
National Weather Service Nashville TN
755 PM CDT WED JUL 5 2017
TNZ005-006-023>025-056-057-060145-
Hickman TN-Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-
Houston TN-Perry TN-
755 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...SOUTHWESTERN
MONTGOMERY...SOUTHEASTERN STEWART...HOUSTON...PERRY...HUMPHREYS AND
WESTERN HICKMAN COUNTIES UNTIL 845 PM CDT...
At 750 PM CDT, Doppler radar was tracking a line of strong
thunderstorms crossing the Tennessee River, and nearing western
portions of Humphreys and Perry Counties. The line was moving east
at 35 to 40 mph.
Winds in excess of 40 mph will be possible with these storms...
which could blow down limbs and shallow rooted and infirm trees.
Locations impacted include...
Dickson, Waverly, Centerville, Linden, New Johnsonville, McEwen,
Burns, Tennessee Ridge, Lobelville, Vanleer, Cumberland City,
Slayden, Palmyra, and Houston County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Some spots could see between one and one
and half inches of rain in just an hour. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 3566 8802 3572 8804 3577 8798 3594 8793
3595 8801 3597 8802 3615 8792 3631 8796
3636 8799 3650 8744 3626 8731 3613 8731
3566 8755 3556 8800 3561 8804
TIME...MOT...LOC 0050Z 248DEG 52KT 3629 8814 3592 8804 3556 8838
19The Ft Campbell radar (KHPX), 86 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Four trees were blown down in Waverly.
A weak EF0 tornado touched down in far northern Humphreys County 4.6 miles northwest of McEwen, then curved northeast and east-northeast before lifting just south of the Houston County line. Damage began on Dry Hollow Road near Mt Zion Road where a shed was overturned and several trees were snapped and uprooted in a convergent pattern, with a few trees falling onto a home. Numerous trees were blown down along Deer Creek Road and Highway 231 eastward past Peach Creek Road. A home lost several shingles, the door was blown off an outbuilding, and more trees were snapped on Tom Brown Road before the tornado lifted east of Smith Branch Road. The end point and path length of this tornado were adjusted slightly in May 2019 based on new satellite imagery available in Google Earth. This is the first tornado on record in Humphreys County in the month of July since official NWS records began in 1950.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702580, 702587.